Problem: ADHD Medication Causes Side Effects
Side effect: loss of appetite: While some ADHD medications suppress appetite, a healthy appetite often returns in several weeks. If not, try delaying the first dose until after breakfast. Lunch is often a bigger challenge. A nontraditional lunch, such as a food supplement milkshake, like Ensure, or a high-protein energy bar, might provide nutrients while appetite isn't strong. To increase appetite at dinnertime, hold off on the 4 p.m. tablet until after dinner. If none of these suggestions work, ask your doctor for a referral to a nutritionist who has experience working with ADHD. If your or your child’s appetite doesn’t return, talk with your doctor about switching to another stimulant or to a nonstimulant.
Side effect: sleep problems: Stimulants affect the area of the brain that induces sleep. Skipping the 4 p.m. dose may help — but not at the cost of symptoms becoming unmanageable. If you find that this is the case, try this experiment. With your doctor’s permission, add an 8 p.m. four-hour tablet. A small dose of stimulant helps some ADHD patients fall asleep. If the experiment fails and you or your child still can’t fall asleep, your doctor might suggest Benadryl. Many find that a small dose of melatonin helps with sleep.
Other side effects: Thirty to fifty percent of individuals with ADHD have a co-occurring condition. In some cases, stimulant medication exacerbates these disorders or causes the disorders to become clinically apparent. If you notice that you or your child becomes more anxious or fearful, unhappy, or angry on stimulants — but that the symptoms stop when you're off the medication — talk with your doctor.
It is essential that emotional-regulation problems be treated promptly. A doctor will often prescribe a selective serotonin reuptake inhibitor (SSRI) to treat these disorders. Then the stimulant medication can be reintroduced without causing difficulties. Medication might be needed to address tic disorders as well.